Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 238, NWS Blacksburg, VA

August 14, 2016Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 14, 2016, 3:29 PM EDT for Monroe County, West Virginia. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2016, 3:29 PM EDT (19:29 UTC)
Expired
Aug 14, 2016, 4:18 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Monroe County, WV

The radar

The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:35 PM EDTTSTM WND DMG4 Wsw Union, WVONE TREE DOWN ON LILLYDALE-BACK CREEK ROAD
Aug 14, 3:59 PM EDTTSTM WND DMG5 Wnw Paint Bank, WVONE TREE DOWN ON MONCOVE LAKE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

478 
WUUS51 KRNK 141929
SVRRNK
WVC063-142030-
/O.NEW.KRNK.SV.W.0238.160814T1929Z-160814T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 329 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAYSIDE...
  MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PETERSTOWN...
  UNION...
  WAYSIDE...
  PICKAWAY...
  AND GAP MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3758 8030 3757 8032 3756 8032 3748 8053
      3747 8056 3745 8059 3738 8076 3743 8084
      3769 8068 3770 8054 3769 8052 3770 8047
      3769 8045 3771 8040
TIME...MOT...LOC 1929Z 248DEG 12KT 3752 8070 

HAIL...1.00IN
WIND...60MPH
 
$$

PW
2 follow-up statements
514 
WWUS51 KRNK 141947
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT SUN AUG 14 2016

WVC063-142030-
/O.CON.KRNK.SV.W.0238.000000T0000Z-160814T2030Z/
MONROE WV-
347 PM EDT SUN AUG 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR
MONROE COUNTY...

AT 347 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RAINES
CORNER...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
UNION...
WAYSIDE...
PICKAWAY...
GAP MILLS...
AND ZENITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3758 8030 3757 8032 3756 8032 3748 8053
      3747 8056 3745 8059 3743 8063 3752 8079
      3757 8076 3763 8071 3769 8052 3770 8047
      3769 8045 3771 8040
TIME...MOT...LOC 1947Z 248DEG 18KT 3755 8060 

HAIL...1.00IN
WIND...60MPH
 
$$

PW
864 
WWUS51 KRNK 142018
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT SUN AUG 14 2016

WVC063-142028-
/O.CAN.KRNK.SV.W.0238.000000T0000Z-160814T2030Z/
MONROE WV-
418 PM EDT SUN AUG 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
MONROE COUNTY IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3758 8030 3757 8032 3756 8032 3748 8053
      3747 8056 3745 8059 3743 8063 3752 8079
      3757 8076 3763 8071 3769 8052 3770 8047
      3769 8045 3771 8040
TIME...MOT...LOC 2017Z 248DEG 12KT 3759 8048 

$$

PW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:59 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 14, 1:59 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
159 PM EDT Sun Aug 14 2016

.SYNOPSIS...
High pressure centered over the western Atlantic will remain
nearly stationary through Tuesday. A weak cold front will move
through the Great Lakes and Ohio Valley, stalling just north of
the area Monday. This front will eventually get kicked farther
south and east by an upper level trough of low pressure which will
move across the northern tier states later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 530 AM EDT Sunday...

Persistence seems to be the best forecast. Synoptic features
remain unchanged with high pressure centered to our southeast and
a surface front to our northwest. Mountain ridges will once again
be favored for deep convection this afternoon with widely
scattered afternoon and evening showers and thunderstorms
developing across the mountains. Can't rule out a stray storm
drifting into the piedmont today, but similar to yesterday,
subsidence is much stronger from the piedmont to the coast
promoting less cloud cover and much warmer temperatures as you
head east bound. Heat Advisories have been posted for much of the
eastern seaboard along the I-95 corridor from NC to MA with
Excessive Heat Warnings for the larger cities (DC,Philly,NYC).
Here in the mountains the heat index will not reach the threshold
needed for an advisory (which is 105 degrees), but heat index
values will test 100 degrees across our piedmont counties,
supported by actual air temperatures in the mid 90s and dewpoints
in the lower 70s. Mountain counties will be tempered by scattered
to broken cloud cover and widely scattered showers, the actual air
temperature climbing into the 80s with a Heat index of no more
than 90.

Any shower activity this afternoon and evening will diminish after
sunset. With no change in airmass, expect another mild summer
night with lows 65 to 70 in the mountains and 70 to 75 across the
piedmont.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Sunday...

The very warm and muggy airmass is expected to remain across the
mid-Atlantic through mid-week thanks to strong upper level
ridging extending across the southeastern states from the
Atlantic, combined with southwesterly windflow in the low levels
which is drawing deep tropical moisture northward from the Gulf of
Mexico.

Monday will be the overall warmest day of the week for much of our
area as the upper level ridge continues to strengthen. Believe
patchy early morning fog will give way to spotty showers and
thunderstorms, mainly for the mountains, a few of which may become
strong during the afternoon. Coverage is expected to be spotty
enough for strong daytime heating to push afternoon temperatures
into the mid/upper 80s for the mountains, while portions of the
Piedmont are expected to top out in the mid 90s.

A stalled frontal boundary near the Ohio River is expected to make
modest southward progress on Tuesday as an upper level disturbance
pushes across the southern Great Lakes. Deeper tropical moisture
will pool south of the front as indicated by increasing precipitable
water values within several weather forecast models. Combine the
increased moisture with another day of strong heating, and believe
we can expect greater coverage of showers and thunderstorms. Cloud
cover and rainfall from this convection will make for slightly
cooler afternoon temperatures compared to Monday.

Conditions each night will remain on the warm and muggy side, with
patchy fog developing in the deeper mountain valleys and across
spots that received significant rainfall during the evening prior.
Low temperatures will range from the mid/upper 60s for the
mountains, to the low 70s east of the Blue Ridge.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 315 PM EDT Saturday...

Surface front is forecast to start moving to the south and east
Wednesday as an upper level trough moves across the northern tier
states and into the Great Lakes. The upper level ridge is also
forecast to weaken which will also allow the front to loose
latitude. As the front moves into the Mid-Atlantic region expect
an uptick in showers and thunderstorms. Forecast surge in PWATS
along with at least somewhat lower heights and presence of the
surface front supports higher chance to likely pops at times each
day. As heights begin to lower, should see a downward trend in
temperature from Wednesday through Saturday, however no
significant change in airmass is expected which means it will
remain seasonably warm and quite humid through the period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 PM EDT Sunday...

No change in airmass is expected today with another hot and humid
afternoon. scattered thunderstorms were developing on the
mountains. High confidence that KBLF, KLWB, and KBCB will have at
least thunderstorms in the vicinity, if not impacting the airports
themselves. Locally heavy rain has the potential for lowering
visibilities to less than 1SM for brief periods of time, however
storms are expected to continue moving, therefore sub VFR
conditions will be temporary.

Showers/Storms to diminish after sunset. Patchy fog developing
after midnight with LIFR in the Greenbrier Valley of WV impacting
KLWB and in the New River Valley, impacting KBCB/KPSK/KMKJ. Aside
for this river valley driven fog, mainly VFR elsewhere overnight.

Extended aviation discussion...

For the first half of the week, a summertime pattern will
continue as a subtropical upper ridge of high pressure remains
anchored along the NC/VA coast. A frontal system will be stalled
well to our north across from OH into PA with primary thunderstorm
threat confined to this frontal boundary. Shower and thunderstorm
coverage across our forecast area will remain widely scattered
with little or no organization and confined mainly to the
mountains during the peak heating times of the day (18Z/2PM to
00Z/8PM).

For the second half of the week, Wednesday and beyond, the area
of high pressure along the southeast Atlantic coast is expected to
weaken. This will allow the aforementioned frontal system to begin
moving southward toward the region, resulting in an increased
probability of showers/thunderstorms with attendant periods of
MVFR cigs/vsbys. Early morning low clouds and fog will likely be
on the increase also.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...NF
LONG TERM...RCS
AVIATION...AMS/PM
Hazardous weather outlook, Aug 14, 6:39 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 AM EDT SUN AUG 14 2016

NCZ005-006-VAZ035-043>047-058-059-151045-
ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
639 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

TEMPERATURES IN THE MID 90S THIS AFTERNOON. HEAT INDEX NEAR 105.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDEX VALUES MAY REACH 105 DEGREES MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ007-009>020-022>024-032>034-WVZ042>044-507-508-
151045-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
639 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 2:42 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT SUN AUG 14 2016

VAZ033-034-044-141930-
BEDFORD-PITTSYLVANIA-FRANKLIN-
242 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
PITTSYLVANIA...EASTERN FRANKLIN AND SOUTHWESTERN BEDFORD COUNTIES...

AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROCKY MOUNT...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
PENHOOK...
MONETA...
SYDNORSVILLE...
AND FERRUM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3682 8001 3698 8000 3724 7966 3698 7940
      3683 7999 3683 8000 3682 8000
TIME...MOT...LOC 1842Z 232DEG 17KT 3695 7987

AS
Special weather statement, Aug 14, 3:07 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT SUN AUG 14 2016

VAZ012>014-017-141945-
WYTHE-MONTGOMERY-FLOYD-PULASKI-
307 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT PULASKI...WEST CENTRAL
FLOYD...SOUTHWESTERN MONTGOMERY AND EAST CENTRAL WYTHE COUNTIES AND
THE CITY OF RADFORD...

AT 306 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DRAPER...
MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
RADFORD...
PULASKI...
DUBLIN...
AND ALLISONIA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR CLAYTOR LAKE GET OFF OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3725 8054 3700 8032 3691 8062 3693 8063
      3691 8068 3690 8068 3687 8079 3704 8087
TIME...MOT...LOC 1906Z 248DEG 23KT 3699 8075

AS
Special weather statement, Aug 14, 3:13 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT SUN AUG 14 2016

NCZ001-142000-
ASHE-
313 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ASHE COUNTY...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ASHLAND...
MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LANSING...
ASHLAND...
GRASSY CREEK...
FLATWOOD...
AND SHATLEY SPRINGS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3643 8172 3646 8171 3647 8170 3651 8170
      3653 8171 3656 8169 3657 8169 3657 8168
      3659 8168 3658 8147 3657 8135 3634 8160
      3640 8174 3641 8174
TIME...MOT...LOC 1913Z 224DEG 11KT 3645 8167

PW
Special weather statement, Aug 14, 3:16 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT SUN AUG 14 2016

VAZ012-142015-
WYTHE-
316 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WYTHE COUNTY...

AT 316 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SPEEDWELL...
MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
MAX MEADOWS...
SPEEDWELL...
CROCKETT...
AND FORT CHISWELL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3704 8122 3703 8119 3702 8118 3703 8116
      3695 8087 3676 8114 3680 8128
TIME...MOT...LOC 1916Z 216DEG 10KT 3683 8120

PW
Special weather statement, Aug 14, 3:22 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT SUN AUG 14 2016

WVZ044-142000-
MONROE-
322 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT
MONROE COUNTY...

AT 322 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RED SULPHUR
SPRING...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALDERSON...
PETERSTOWN...
UNION...
PICKAWAY...
AND GAP MILLS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3769 8052 3770 8047 3769 8046 3769 8040
      3755 8037 3737 8077 3740 8079 3740 8080
      3743 8085 3771 8066 3773 8066
TIME...MOT...LOC 1922Z 241DEG 13KT 3749 8080

PW
Special weather statement, Aug 14, 3:26 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT SUN AUG 14 2016

VAZ007-WVZ042-142015-
TAZEWELL-MERCER-
326 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN TAZEWELL AND WESTERN MERCER COUNTIES...

AT 326 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOISSEVAIN...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...
BLUEFIELD...
MATOAKA...
POCAHONTAS...
AND BRAMWELL.

THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3727 8142 3731 8140 3732 8137 3742 8131
      3742 8130 3741 8129 3742 8128 3746 8131
      3750 8125 3751 8122 3752 8121 3730 8100
      3728 8110 3725 8119 3721 8141 3727 8144
TIME...MOT...LOC 1926Z 242DEG 15KT 3728 8139

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:14 PM EDTSpecial Weather StatementRNKMercer, Summers61 min
Aug 14, 3:22 PM EDTSpecial Weather StatementRNKMonroe38 min
Aug 14, 3:26 PM EDTSpecial Weather StatementRNKMercer49 min
Aug 14, 6:32 PM EDTSevere Thunderstorm WarningRNKMercer43 min
Aug 14, 7:21 PM EDTSpecial Weather StatementRNKMercer39 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.